Jump to content
Keno

Keno: Getting off mirtazapine, any tips?

Recommended Posts

Keno

Was suffering from anxiety and insomnia for a few months this year. Went to psych doctor in August and was put on Mirtazapine. Within three weeks, I was admitted to hospital with depression, Mirtazapine was upped to 30 mg and started on Duloxetine 60mg. I quit the Duloxetine after 5 weeks due to the side effects. I want to quit the Mirtazapine as I believe it pushed me into depression and is keeping me there. Any advice on quitting would be much appreciated.

Share this post


Link to post
ChessieCat

Hi Keno and welcome to SA,

 

Before we can offer any suggestions we need to know your drug history.

 

Please use the following format.  Please make it nice simple by following these instructions (NO diagnoses or symptoms please - thank you):

  • details for last 2 years - dates, ALL drugs, doses
  • summary for older than 2 years - just years and drug/s

Account Settings – Create or Edit a signature

 

This is your own Introductions topic where you can ask questions about your own situation and journal your progress.

Share this post


Link to post
Keno

ADs: Started Mirtazapine 7.5mg for anxiety in early August 2018, increased to 15mg after two weeks.

         Admitted to psych unit after 3 weeks with major depression, commenced on citalopram 10mg in addition to mirtazapine 15mg.

         Readmitted to psych unit beginning of september, commenced on duloxetine 60mg + mirtazapine 30mg.

         Stopped duloxetine myself (made me feel completely numb), tapered over two weeks (took it for 5 weeks in total).

         Still on mirtazapine 30mg.

Share this post


Link to post
ChessieCat

Did you ever take any psychiatric drugs before August 2018?

Share this post


Link to post
Keno

No, this is my first experience.

Share this post


Link to post
ChessieCat

Okay thank you for confirming the drug history.  I've asked the other mods for their assistance.

Share this post


Link to post
Altostrata

Welcome, keno.

 

What does the "depression" feel like to you?

 

What time of day do you take mirtazapine? How is your sleep?

Share this post


Link to post
Keno

This drug has made me feel like I have no interest in anything, just completely flat. I feel like I've lost a part of myself.

Has also created suicidal ideation which I never had in my life.

It helps me sleep but feel like a zombie from when I wake up until lunchtime.

Share this post


Link to post
PoetJester

Hi Keno

 

i had the same flat feeling on mirtazapine.  it felt like i lost a part of my personality on the drug and my voice even changed from whatever it did to my brain - i lost the entire upper range of my vocal chords and the ability to hit high notes when singing.   it was strange and unpleasant and felt like my personality had been sawed off or was put on a leash.    I also woke up feeling like a zombie with extreme grogginess and a hard time thinking and didn't feel well at all for a couple hours each morning.   

 

1 hour ago, Altostrata said:

@PoetJester , you know better than to recommend skipping days! NEVER SKIP DAYS TO TAPER.

 

Please see quote above regarding this (added by Mod):  i have read on some forums of people having success alternating doses with mirtazapine-  where you take a dose one day, then skip the next day and do that for a while and then cut the dose in half after a while while still alternating days and then  after a couple of weeks at each dose, keep cutting the dose in half until you are off the drug.   

 

i had to cold turkey the drug this March, because i had complained to my psychiatrist of rashes in my armpits from the medication and she had just cut off the prescription.  It was hell.  I had nausea and headaches for weeks and was too physically weak to get off my couch for a month and had no one to help me.   i was only able to take short, dreamless naps on my couch and would wake up without hardly any brain activity and hardly able to walk farther than to my kitchen.  i think i developed adrenal failure due to the poor sleep quality.   There are quite a few people in the same situation after quitting mirtazapine, with nausea and headaches and brain inflammation that goes on and on for weeks and months to the point of living on couches with a diet of broth and crackers and 7 up or ginger ale, so be careful.  it's pretty horrific.   

 

Poetjester

 

Edited by ChessieCat
added quote

Share this post


Link to post
Keno

Thanks PoetJester for such a in-depth response. Your experience with this drug has been awful. I think the alternating day approach might be useful as the drug has a long half life.

Share this post


Link to post
ChessieCat

SA's recommendation is DO NOT SKIP DAYS.

Share this post


Link to post
Altostrata

@PoetJester , you know better than to recommend skipping days! NEVER SKIP DAYS TO TAPER.

Share this post


Link to post
Altostrata
22 hours ago, PoetJester said:

i have read on some forums of people having success alternating doses with mirtazapine-  where you take a dose one day, then skip the next day and do that for a while and then cut the dose in half after a while while still alternating days and then  after a couple of weeks at each dose, keep cutting the dose in half until you are off the drug.   

 

Yeah, I get it. You can find just about anything you want on the InterWebs, including crappy tapering advice. In this little corner of the Web, we do not recommend skipping doses to taper, we've seen too many people with horrific withdrawal symptoms from this method.

 

Some people, however, might tolerate skipping doses fine. Some cold turkey with no problems. Our thing is a harm reduction approach, not to take chances with your nervous system.

 

PoetJester, please help us out by encouraging people to follow the harm reduction approach. The staff doesn't want to fight with you about this.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.